I have had my ileostomy for a year and a half and have been treated three times for C-diff due to use of antibiotics. Now I read many times that without a colon you cannot get C-diff well I have tested postive each time and suffered terrible bouts of diarhea. I lost my colon due to an accident with a semi and loss of my bladder function but have a Medtronic Inter-Stim neurostimulator that is implanted in my left hip that corrected the bladder function but the colon stopped working and i became ill so an ileostomy had to be performed. I am in the midst of another C-diff infection that yes tested positive for both A & B toxins.
I am for the third time on vancomycin which is the only drug to stop the diarhea Flagyl just doesn't work. My question is how besides no antibiotics which some of my infections were very serious can I prevent this? Why do so many believe an ileostomy patient cannot get C-dff. I was warned of this right after my surgery. All the ileostomy patients I know have all experienced it and the colostomy patients I know haven't. Even the J pouch patients suffer from C-diff. Why are there so many contradictions?
This time was the worst and i had a tooth that had formed a cyst on the outside of the gum full of infection and I am having a root canal done. I have lost three teeth since my ileostomy due to infections. I had excellent dental practices and health until the ileostomy. My GI specialist wants me to have all my teeth extracted to prevent further infections that lead to antibiotics but that is just to ratical for me. I have great looking teeth. these were molars that i have lost.
Any advice would be greatly appreciated. I must mention I have no feeling in my abdominal area so I cannot feel cramping or pain just distention which is very uncomfortable.
C-diff infection can occur in patients who have undergone proctocolectomy along with ileostomy.
This is due to the involvement of the small bowel and is called c-diff enteritis.
But this very rare. Only about 15 cases have been reported so far.
So not much is known about this entity.
It is believed that a reservoir for c-diff may exist in the small intestine and antibiotic therapy in colectomy patients cause c-diff overgrowth in small bowel causing symptoms.
So treat the c-diff infection completely and try to avoid antibiotics that may predispose to c-diff infection.
The information provided is for patients’ education only and is not a medical advice. Always consult your personal physician for complete evaluation of your health problem.
Thank you for your timely response. Should I have my small bowel examined for an area that as you stated could be a reservior for the overgrowth? Would removing that area help? I am allergic to most antibiotics so Keflex and erythromiocin are my only drugs to use. Cleocin I can take but I know that is one of the worst for risk of C-Diff.
Thank you again for your helpful information and time.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.